Dysarthria induced by irinotecan in a patient with colorectal cancer

Kyunga Lee, Hee Won Kang, Ji Hyune Ahn, Hyoun Ju Suk, Hyunah Kim

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Purpose. Successful management and subsequent prevention of a rare adverse drug reaction (ADR) associated with irinotecan chemotherapy are reported. Summary. A 49-year-old man with metastatic colon cancer undergoing treatment with i.v. irinotecan (180 mg/m2 to be infused over 120 minutes) as part of a multidrug chemotherapy regimen developed dysarthria about 90 minutes into irinotecan infusions on two occasions. In both instances, the dysarthric symptoms (numbness of the tongue and difficult speech) resolved after the discontinuation of irinotecan and administration of hydration therapy. Brain imaging studies showed no functional or structural abnormalities; several concomitantly administered medications, including metoclopramide, palonosetron, and other components of the chemotherapy regimen, were deemed unlikely to have played a causal or contributory role in the episodes of dysarthria. Application of the ADR probability scale of Naranjo et al. in this case yielded a score of 9, indicating a definite ADR caused by irinotecan. For subsequently administered chemotherapy cycles, the duration of the patient's irinotecan infusions was increased (to 180 minutes for cycles 3-5 and to 240 minutes for cycles 6-12). Dysarthria did not recur and, with the exception of transient tongue twisting during two of the 180-minute infusions, he completed the full course of irinotecan therapy without a recurrence of dysarthric symptoms. Conclusion. Irinotecan-induced dysarthria in a man being treated for colon cancer resolved with the discontinuation of irinotecan. With increases in the duration of infusion, the man received additional irinotecan treatments with no recurrence of dysarthria.

Original languageEnglish
Pages (from-to)1140-1143
Number of pages4
JournalAmerican Journal of Health-System Pharmacy
Volume70
Issue number13
DOIs
Publication statusPublished - 2013 Jul 1

Fingerprint

irinotecan
Dysarthria
Colorectal Neoplasms
Drug-Related Side Effects and Adverse Reactions
Drug Therapy
Tongue
Colonic Neoplasms
Recurrence
Metoclopramide

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Health Policy

Cite this

Lee, Kyunga ; Kang, Hee Won ; Ahn, Ji Hyune ; Suk, Hyoun Ju ; Kim, Hyunah. / Dysarthria induced by irinotecan in a patient with colorectal cancer. In: American Journal of Health-System Pharmacy. 2013 ; Vol. 70, No. 13. pp. 1140-1143.
@article{231c72a462744ca4915bbe8957ac3c5a,
title = "Dysarthria induced by irinotecan in a patient with colorectal cancer",
abstract = "Purpose. Successful management and subsequent prevention of a rare adverse drug reaction (ADR) associated with irinotecan chemotherapy are reported. Summary. A 49-year-old man with metastatic colon cancer undergoing treatment with i.v. irinotecan (180 mg/m2 to be infused over 120 minutes) as part of a multidrug chemotherapy regimen developed dysarthria about 90 minutes into irinotecan infusions on two occasions. In both instances, the dysarthric symptoms (numbness of the tongue and difficult speech) resolved after the discontinuation of irinotecan and administration of hydration therapy. Brain imaging studies showed no functional or structural abnormalities; several concomitantly administered medications, including metoclopramide, palonosetron, and other components of the chemotherapy regimen, were deemed unlikely to have played a causal or contributory role in the episodes of dysarthria. Application of the ADR probability scale of Naranjo et al. in this case yielded a score of 9, indicating a definite ADR caused by irinotecan. For subsequently administered chemotherapy cycles, the duration of the patient's irinotecan infusions was increased (to 180 minutes for cycles 3-5 and to 240 minutes for cycles 6-12). Dysarthria did not recur and, with the exception of transient tongue twisting during two of the 180-minute infusions, he completed the full course of irinotecan therapy without a recurrence of dysarthric symptoms. Conclusion. Irinotecan-induced dysarthria in a man being treated for colon cancer resolved with the discontinuation of irinotecan. With increases in the duration of infusion, the man received additional irinotecan treatments with no recurrence of dysarthria.",
author = "Kyunga Lee and Kang, {Hee Won} and Ahn, {Ji Hyune} and Suk, {Hyoun Ju} and Hyunah Kim",
year = "2013",
month = "7",
day = "1",
doi = "10.2146/ajhp120542",
language = "English",
volume = "70",
pages = "1140--1143",
journal = "American Journal of Health-System Pharmacy",
issn = "1079-2082",
publisher = "American Society of Health-Systems Pharmacy",
number = "13",

}

Dysarthria induced by irinotecan in a patient with colorectal cancer. / Lee, Kyunga; Kang, Hee Won; Ahn, Ji Hyune; Suk, Hyoun Ju; Kim, Hyunah.

In: American Journal of Health-System Pharmacy, Vol. 70, No. 13, 01.07.2013, p. 1140-1143.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Dysarthria induced by irinotecan in a patient with colorectal cancer

AU - Lee, Kyunga

AU - Kang, Hee Won

AU - Ahn, Ji Hyune

AU - Suk, Hyoun Ju

AU - Kim, Hyunah

PY - 2013/7/1

Y1 - 2013/7/1

N2 - Purpose. Successful management and subsequent prevention of a rare adverse drug reaction (ADR) associated with irinotecan chemotherapy are reported. Summary. A 49-year-old man with metastatic colon cancer undergoing treatment with i.v. irinotecan (180 mg/m2 to be infused over 120 minutes) as part of a multidrug chemotherapy regimen developed dysarthria about 90 minutes into irinotecan infusions on two occasions. In both instances, the dysarthric symptoms (numbness of the tongue and difficult speech) resolved after the discontinuation of irinotecan and administration of hydration therapy. Brain imaging studies showed no functional or structural abnormalities; several concomitantly administered medications, including metoclopramide, palonosetron, and other components of the chemotherapy regimen, were deemed unlikely to have played a causal or contributory role in the episodes of dysarthria. Application of the ADR probability scale of Naranjo et al. in this case yielded a score of 9, indicating a definite ADR caused by irinotecan. For subsequently administered chemotherapy cycles, the duration of the patient's irinotecan infusions was increased (to 180 minutes for cycles 3-5 and to 240 minutes for cycles 6-12). Dysarthria did not recur and, with the exception of transient tongue twisting during two of the 180-minute infusions, he completed the full course of irinotecan therapy without a recurrence of dysarthric symptoms. Conclusion. Irinotecan-induced dysarthria in a man being treated for colon cancer resolved with the discontinuation of irinotecan. With increases in the duration of infusion, the man received additional irinotecan treatments with no recurrence of dysarthria.

AB - Purpose. Successful management and subsequent prevention of a rare adverse drug reaction (ADR) associated with irinotecan chemotherapy are reported. Summary. A 49-year-old man with metastatic colon cancer undergoing treatment with i.v. irinotecan (180 mg/m2 to be infused over 120 minutes) as part of a multidrug chemotherapy regimen developed dysarthria about 90 minutes into irinotecan infusions on two occasions. In both instances, the dysarthric symptoms (numbness of the tongue and difficult speech) resolved after the discontinuation of irinotecan and administration of hydration therapy. Brain imaging studies showed no functional or structural abnormalities; several concomitantly administered medications, including metoclopramide, palonosetron, and other components of the chemotherapy regimen, were deemed unlikely to have played a causal or contributory role in the episodes of dysarthria. Application of the ADR probability scale of Naranjo et al. in this case yielded a score of 9, indicating a definite ADR caused by irinotecan. For subsequently administered chemotherapy cycles, the duration of the patient's irinotecan infusions was increased (to 180 minutes for cycles 3-5 and to 240 minutes for cycles 6-12). Dysarthria did not recur and, with the exception of transient tongue twisting during two of the 180-minute infusions, he completed the full course of irinotecan therapy without a recurrence of dysarthric symptoms. Conclusion. Irinotecan-induced dysarthria in a man being treated for colon cancer resolved with the discontinuation of irinotecan. With increases in the duration of infusion, the man received additional irinotecan treatments with no recurrence of dysarthria.

UR - http://www.scopus.com/inward/record.url?scp=84891403822&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84891403822&partnerID=8YFLogxK

U2 - 10.2146/ajhp120542

DO - 10.2146/ajhp120542

M3 - Article

VL - 70

SP - 1140

EP - 1143

JO - American Journal of Health-System Pharmacy

JF - American Journal of Health-System Pharmacy

SN - 1079-2082

IS - 13

ER -